Ohio, 2024

Hail in Ohio, April 1, 2024

April 1, 2024 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours along a boundary that was draped along the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours along a boundary that was draped along the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 1, 2:19 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 1, 2:19 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
319 PM EDT Mon Apr 1 2024

.SYNOPSIS...
Episodes of showers and thunderstorms can be expected through
Tuesday evening as a frontal boundary remains draped across the
Ohio Valley. A cold front will move through the area Tuesday
night, ushering in a cooler airmass for mid to late in the week.
Rain showers, possibly mixed with snow showers at times, are
likely Wednesday into Wednesday night with breezy conditions.
Much cooler air settles into the region by the end of the
workweek.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The morning convection has since exited the ILN FA, leaving in
its wake a WNW-ESE oriented frontal boundary, draped squarely
across the heart of the local area as of this afternoon. While
conditions should remain tranquil through mid/late afternoon,
upstream convection is already blossoming in srn IL, with an
expectation for this activity to expand eastward into srn IN/OH
by late afternoon into early evening.

The LL boundary will serve as a focus for not only convective
activity late afternoon through the evening, but also a pooling
of LL/SB instby along the WNW-ESE axis stretching from EC IN
(near Franklin Co IN) through south-central OH (Pike Co OH). A
sharp cutoff between sfc- based storms and elevated storms will
establish itself near and south of this corridor (into N KY),
with several clusters of storms expected to ride along with
boundary by late evening into the overnight. While there is a
potential for a few strong to severe storms this evening, the
greater threat may evolve past midnight, as discussed below.

With the potential for storms to propagate along this instby
axis (with sfc DPs in the mid 60s) and take-advantage of the
better LL thermodynamic environment placed along/south of it,
strong to damaging winds and large hail will be possible,
especially very late this evening into the overnight. Large hail
will be possible even if storms are slightly elevated in nature.
While the instby should gradually decrease later into the
overnight, any storms riding this boundary will be watched
carefully, especially as it relates to strong/damaging winds or
a tornado threat (with any supercellular structures). With the
LL bulk shear vector oriented at approximately 250 degrees at
50+ kts, any line segment that orients itself more N-S will
bring with it a greater/more significant wind threat. While
there are still uncertainties in whether a bowing segment
can/will develop, the greatest potential for strong/damaging
wind gusts may evolve after 2 AM if a more-structured MCS/bowing
segment can become established, especially in SE IN, SW OH, and
N KY.

Near the LL instby axis is also where the greatest flash
flooding risk will likely evolve, with steady/heavy stratiform
rain favored further N toward I-70. As of right now, the axis of
greatest concern for flash flooding overnight may line up near
a line from Ripley Co IN to Pike Co OH, or perhaps a tier or two
of counties on either side. Repeated intense rain rates are
expected (amidst tremendous moisture convergence and record or
near-record PWATs exceeding 1.25") with training activity. This
will lead to the potential for 2-3" of rain in only a few hours,
with isolated amounts near or in excess of 4" by daybreak.
Although conditions have generally been drier-than- normal in
these areas over the past 2 weeks, the grounds simply will not
be able to adequately absorb this much rain this quickly, with
efficient runoff and rises on area waterways expected. A
localized significant flash flood threat may evolve tonight
(especially near the Tri- State) if the (wrong) ingredients come
together. Further N closer to I-70 (in areas that are quite a
bit more saturated, owing to recent rainfall of 1-2" over the
past few days), the signal for intense rain rates is not as high
as further S to around the OH Rvr and I-71 corridors. This
being said, additional rainfall of 1-2" on top of vulnerable
areas may lead to renewed flooding concerns and rises on area
waterways, even near/N of I-70. There will be an uptick in
areal/flash flooding late in the overnight into Tuesday morning
should current trends continue. This may impact the morning
commute with water-covered roadways and possible road closures.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
While the large complex of storms will be exiting the ILN FA
around, or slightly after daybreak, the concern for hazardous
weather is far from over.

Bottom line up front: a very concerning signal has evolved with
a parameter space that suggests widespread severe weather, or a
significant severe weather outbreak, may evolve Tuesday
afternoon/evening across the region.

Although the environment will become more stable immediately
behind the MCS during the morning, robust environmental recovery
and modulation is expected into the afternoon as a deepening
sfc low (~998mb to ~990mb) moves from nrn MO into nrn IN. This
will allow for a swift and significant surge of the open warm
sector N of the OH Rvr into far ern IN and WC and central OH and
everywhere in-between (and S) by mid afternoon. This will allow
for incredibly-quick destabilization of the environment with
each passing hour early afternoon, with the nose of a LLJ
impinging to the NE during this time. Quite frankly, it is a
volatile setup for the local area. Already-strong LL and deep-
layer shear will intensify into mid/late afternoon, with sfc-1km
SRH exceeding 300m2/s2 and storm inflow SRH exceeding
400-450m2/s2. Long-curved hodographs amidst environments with
SBCAPE exceeding 2000J/kg suggests a very concerning (high-end
severe) environment, especially if cells can remain discrete
along/ahead of the advancing front. CI may begin as early as 2
PM across far wrn IN before expanding/blossoming to the E and
into the local area as early as 3 PM. While there are some
indications of more clustering with embedded supercells (opposed
to firmly-discrete supercells), even this scenario will bring
with it the potential for all hazards, including large to very
large hail, strong/damaging wind gusts, and a few tornadoes. The
parameter space suggests a few strong to intense long-track
tornadoes may be possible late afternoon into early evening,
with the threat shifting W to E between 3 PM and 9 PM across the
heart of the ILN FA.

There are still a few uncertainties in /just/ how far N the warm
sector will make it, but the trends in the latest guidance
suggest it will have no issue making it N of I-70 by 18z-20z.
There will be a sharp cutoff in the potential for significant
severe storms on the nrn fringes of the warm sector, which
should orient itself W-E across the nrn third of IN/OH by late
afternoon.

With all of this being said, we absolutely concur with the
upgrade to a MOD risk for the majority of the ILN FA for Tuesday
afternoon/evening, with a significant severe weather outbreak
possible across the local area.

This is a day to be weather-aware. This is a day to know your
plan and be prepared to act when warning are issued.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Behind the departing cold front, additional shortwave energy
will be diving southeast from the Upper Midwest into the Ohio
Valley on Wednesday. This energy will act to deepen the mid-
level trough carved out from the Great Lakes into the Tennessee
Valley. It will also provide for chilly temperatures and a
chance for showers Wednesday and Thursday, with a slow exit to
the east on Friday. Could see a few snowflakes mix in due to the
cold air aloft... but warm ground and sun angle will limit
impacts.

Mid-level ridging will start to nudge into the Ohio Valley for the
weekend, with warming temperatures and increasing sunshine. However,
this will be relatively short-lived... as the next low pressure
system begins to the approach from the west. While timing is still
unclear at this time range, it appears clouds will increase again
heading into Monday ahead of this next system.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Mainly dry conditions have evolved once again for the local
area, with additional convective redevelopment expected,
mainly near KCVG/KLUK, by/past 23z or so. The initial activity
should be more SCT in nature, especially between 23z-03z before
more widespread SHRA/TSRA activity develops and moves in past
03z. The most widespread TSRA activity, blanketing perhaps the
entire local area, will generally be between 07z-13z, with a
break/lull in the pcpn once again Tuesday mid/late morning.

With the TSRA activity will come a transition of CIGs from VFR
to MVFR, and eventually IFR (mainly for nrn sites) around
daybreak Tuesday. The heaviest activity will also produce a mix
of MVFR/IFR VSBYs, with brief LIFR VSBYs possible in the
heaviest TSRA. Gusty winds will also be possible, although such
occurrences will be handled with amendments as needed.

With the front oscillating about the local area through the
period, winds will generally be light/VRB through this evening
before shifting more easterly tonight and southeasterly past 12z
before increasing out of the SW by 15z and beyond. SW winds of
around 15kts, with gusts to 20-25kts, are expected toward the
final part of the TAF period.

Additional storms are expected to develop past 18z Tuesday
toward final part of KCVG 30-hr TAF.

OUTLOOK...MVFR/IFR conditions expected along with a chance of
thunderstorms through Tuesday. MVFR/IFR ceilings and visibility
and wind gusts at or above 25 kt likely Wednesday into Wednesday
night. MVFR ceilings may persist from Thursday into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Tuesday evening for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...Flood Watch through Tuesday evening for KYZ089>100.
IN...Flood Watch through Tuesday evening for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...
AVIATION...KC
Hazardous weather outlook, Apr 1, 1:20 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
220 PM EDT Mon Apr 1 2024

INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-021830-
Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
220 PM EDT Mon Apr 1 2024

...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms are expected through tonight. In addition
to the heavy rain and flash flooding threat, some storms may be
strong to severe, with damaging winds and large hail being the
primary threats. A tornado cannot be ruled out tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms are expected to redevelop Tuesday afternoon
and evening. These storms will likely be strong to severe, with all
hazards possible. Damaging winds, large hail, and several tornadoes,
some strong or intense, will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight and again on Tuesday.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-021830-
Wayne-Fayette-Union-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Franklin-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Ross-Hocking-
220 PM EDT Mon Apr 1 2024

...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for east central Indiana, central
Ohio, south central Ohio and west central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms are expected to redevelop Tuesday afternoon
and evening. These storms will likely be strong to severe, with all
hazards possible. Damaging winds, large hail, and several tornadoes,
some strong or intense, will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight and again on
Tuesday.

In the hours before

Special weather statement, Apr 1, 4:05 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
505 PM EDT Mon Apr 1 2024

KYZ092-093-OHZ077>079-012130-
Kenton KY-Campbell KY-Hamilton OH-Clermont OH-Brown OH-
505 PM EDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN KENTON...
CENTRAL CAMPBELL...SOUTHEASTERN HAMILTON...CENTRAL CLERMONT AND
NORTHWESTERN BROWN COUNTIES THROUGH 530 PM EDT...

At 504 PM EDT, a strong thunderstorm was located over Melbourne,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Cincinnati, Independence, Fort Thomas, Newport, Alexandria, Highland
Heights, Taylor Mill, Bellevue, Southgate, Forestville, Claryville,
Amelia, Mount Orab, Wilder, Bethel, New Richmond, Williamsburg,
Batavia, Silver Grove, and Melbourne.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3892 8448 3910 8449 3916 8399 3890 8398
TIME...MOT...LOC 2104Z 272DEG 20KT 3901 8436

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Apr 1, 4:08 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
508 PM EDT Mon Apr 1 2024

OHZ079>081-012145-
Highland OH-Adams OH-Brown OH-
508 PM EDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN CLERMONT...
CENTRAL BROWN...NORTHWESTERN ADAMS AND SOUTHWESTERN HIGHLAND COUNTIES
THROUGH 545 PM EDT...

At 508 PM EDT, a strong thunderstorm was located near Mount Orab,
moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Georgetown, Mount Orab, Winchester, Sardinia, Seaman, Emerald,
Decatur, Russellville, Hamersville, Mowrystown, Cherry Fork, Lake
Waynoka, State Route 32 at US Route 68, Feesburg, Fincastle, State
Route 32 at US Route 62, New Hope, and Locust Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3886 8404 3904 8402 3907 8358 3880 8360
TIME...MOT...LOC 2108Z 272DEG 24KT 3895 8397

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AR
Local storm report, Apr 1, 4:09 PM EST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
509 PM EDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Hail             Wilder                  39.04N 84.48W
04/01/2024  M0.50 Inch       Campbell           KY   Cocorahs

&&
Local storm report, Apr 1, 4:13 PM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
513 PM EDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Hail             Union                   38.95N 84.67W
04/01/2024  E0.88 Inch       Boone              KY   Public

&&
Special weather statement, Apr 1, 4:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wilmington OH
523 PM EDT Mon Apr 1 2024

KYZ092-093-096-097-OHZ078-012200-
Pendleton KY-Kenton KY-Campbell KY-Bracken KY-Clermont OH-
523 PM EDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
BRACKEN...KENTON...CAMPBELL...NORTHERN PENDLETON AND SOUTHWESTERN
CLERMONT COUNTIES THROUGH 600 PM EDT...

At 523 PM EDT, a strong thunderstorm was located near Claryville,
moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Covington, Independence, Erlanger, Edgewood, Alexandria, Elsmere,
Taylor Mill, Walton, Claryville, Bethel, New Richmond, Felicity,
Butler, Ryland Heights, Mentor, Moscow, Fairview, Neville,
California, and Chilo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3882 8460 3900 8459 3897 8407 3872 8411
TIME...MOT...LOC 2123Z 282DEG 24KT 3890 8447

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Apr 1, 4:49 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
549 PM EDT Mon Apr 1 2024

INZ080-KYZ090-091-012215-
Switzerland IN-Boone KY-Gallatin KY-
549 PM EDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO...NORTHEASTERN
SWITZERLAND...SOUTHERN BOONE...NORTHERN GRANT AND EASTERN GALLATIN
COUNTIES THROUGH 615 PM EDT...

At 549 PM EDT, a strong thunderstorm was located near Florence,
moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Florence, Walton, Oakbrook, Union, Warsaw, Patriot, Richwood, Ryle,
Big Bone Lick, Steele Bottom, US Routes 42 and 127 at State Route
562, Hueys Corners, Beaverlick, Quercus Grove, Verona, North Landing,
Egypt Bottom, and Rabbit Hash.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 69 and 77.
 I-75 in Kentucky between mile markers 170 and 183.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3902 8462 3888 8460 3880 8462 3880 8464
      3878 8495 3886 8497
TIME...MOT...LOC 2149Z 257DEG 33KT 3882 8490

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clark

The radar

The Cincinnati radar (KILN), 69 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clermont

When
April 1, 5:15 PM EST to 5:17 PM EST
Where
Clermont County, 0.69 mi N of Felicity
Measured
1.5 in hail
Reported by
Public
Coordinates
38.840, -84.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168297.